prednisone and soma

Discussion in 'Fibromyalgia Main Forum' started by woohooo, May 20, 2007.

  1. woohooo

    woohooo New Member

    I have had excruciating earaches for a while. Went to the ENT and he said I have lots of inflammation of the joints, and he also sees I have muscle spasms in the area.

    Gave me a prescription for soma, for the muscle spasms.

    Game me a prescription for prednisone, for the inflammation.

    I asked him if there's anything I can get in the health food store instead. He said to take the meds for ten days and see if I feel better.

    Anyone know of a non-medication treatment for the chronic inflammation and muscle spasms?

  2. woohooo

    woohooo New Member

    I meant the joints surrounding the ears. Lots of inflammation in those joints.
  3. Didoe

    Didoe New Member

    hi woohoo
    my ears seem to keep dislocating, by that I mean the jawline area where the ear sits, constantly goes in and out of position then clicks back into place. I also have pretty bad inflammation and rhuem said last week if things dont improve in the next month, 2 weeks of predisone is next course to try.

    Chiropractor is singing me songs of doom and gloom about predisone's effect on bones, tells me to use Advil (!)--despite being told I have FM, rhuematoid arthritis and degenerative discs. THis is the same genius who blasts me with a massage drill, making me sick with pain rebound for 24 hours afterwards, no matter how many times I tell him.

    At this point I'm not sure what to do because I trust my rhuem 100% but I know predisone is not the best route, I dont know what else to do, I have to work.

  4. woohooo

    woohooo New Member

    anyone else?
  5. woohooo

    woohooo New Member

  6. woohooo

    woohooo New Member

    bumping again
  7. lurkernomore

    lurkernomore New Member

    I am sorry I don't have any suggestions for you. But I hope the medications bring you some relief and others will see your post and be able to shed some light or advise you. So I will give you a bump too and hope your post will be seen and replied to.
  8. springrose22

    springrose22 New Member

    How much prednisone is he prescribing? High doses of steroids can make your health worse, but doses of say, about 20mg a day might work and then taper off. What's the plan? Marie
  9. woohooo

    woohooo New Member

    only 5 mg. of prednisone, thrice a day for three days, then tapering off to twice a day and then one a day or something like it. Me so scared to take it. Any natural alternatives?
  10. Waynesrhythm

    Waynesrhythm Member

    Hi Woohooo,

    Though I’m not an expert, the dosing you describe doesn’t strike me as problematic. My mother would sometimes be given prednisone for occasional fainting spells, and they would give her 100+ mg for 2-3 days. She always said she felt great when she did this, but I know some people can be very sensitive to these medications. My mother has since gotten on a low-dose hydrocortisone regimen and no longer has these types of fainting spells.

    Bakeman recently started a thread called “brain inflammation and CFS”. He feels his low-dose Cortef (hydrocortisone) has helped what he feels is brain inflammation.

    I also do low-dose Cortef and feel it not only addresses adrenal insufficiency but also neurological inflammation I feel I ‘m dealing with.

    Prednisone is about four times more powerful than Cortef, and so you wouldn’t want to take 15 mg per day for a very long time. If you find this doesn’t clear this up for you, ongoing low-dose Cortef (approx. 20 mg/day) might be an alternative to periodic prednisone. It has the advantage of being the same molecular structure as our bodies’ naturally made cortisol. It also will address adrenal fatigue which is what it sounds like your underlying problem is (based on your previous thread “adrenal fatigue”.

    As far as being fearful of trying this, you might consider taking a smaller amount than 5 mg with your first dose and see how your body deals with it. If it does OK, go for the full 5 mg, and then if that goes OK, try to go with what you doctor recommends. I would listen to your body though, and only do what it tells you is OK.

    Going this route without the pressure of thinking you have to complete the whole cycle once you get started might relieve some of the anxiety you’re feeling.

    Since I and many others have had such good success with low-dose Cortef supplementation, I would recommend giving this protocol serious consideration. However, I don’t think an initial trial of doing prednisone would be harmful.

    Regards, Wayne

    P.S. Others on this board have had good success with adrenal extracts. They may work for you, but maybe not in a way that would quickly addresses your current earache and inflammation problems.
    [This Message was Edited on 05/21/2007]
  11. PVLady

    PVLady New Member

    No question prednisone will make you feel better but in the long run, many people are worse. Prednisone is very hard on your adrenals.

    A short term of the Prednisone probably won't hurt you, just make sure to take it as prescribed, and finish it.
  12. woohooo

    woohooo New Member

    fruits exacerbate my inflammaion. anyone have a clue why that is so?
  13. kabelladonna

    kabelladonna New Member

    I was given a shot and an Rx when I had strep throat. It was a miracle drug. Zero pain for two weeks. No pain anywhere. I begged my internist to give me an on/off Rx so I could take a little bit, then lay off to get the same benefit. He said no.

    My rheumatologist said he wanted to try any and everything to avoid the prednisone and is leaving it as a last resort.

    I don't know, sometimes when the pain is bad on a bad day, I almost am willing to take the chance, you know what I mean. There's no guarantee of definite problems from the drug and when in that state, it seems like an acceptable gamble to me.

    Then, luckily, my better judgement takes over and I settle for OTC motrin and tylenol arthritis combo.
  14. woohooo

    woohooo New Member

    otc motrin, even in double dose, does not alleviate the pain. Neither does vicodin.
  15. inbetweendays

    inbetweendays New Member

    do you think you have a prednisone deficiency?
  16. monica33flowers

    monica33flowers New Member

    If you are only taking it for a short time you will be fine. It helps me so much with my migraines. It scares me also because diabetes run in my family (my mother has it now) and taking it even over short periods of time still increases your risks.

    But you might want to ask about Tordol. It is a drug they do use for migraines but helps a lot with inflammation but that also can only be taken a short time, it can be very hard on your liver. I believe the longest you can take it is 5 days but it helps soooo much.
  17. u&iraok

    u&iraok New Member

    I can't answer what would help your problem specifically, but here are some natural anti-inflammatories:

    Omega 3 & 9 fatty acids
    Vitamin E
    Vitamin C
    Vitamin D
    Polyphenols and Flavonoids (in fruits and veg, also: quercetin, rutin, pycnogenol and grape seed extract.)
    Ginger
    Curcumin (in tumeric)
    Boswellia
    Bromelain
    CMO
    Evening Primrose Oil